What Does a Pentobarbital Overdose Look Like?

Pentobarbital is a central nervous system depressant that is commonly prescribed for the treatment of seizures and for producing sedative effects during preoperative periods. Pentobarbital has several other medical uses. In spite of its therapeutic uses, however, pentobarbital may also cause dependence and addiction. When taken in large doses, pentobarbital overdose may occur. To find out what these pentobarbital overdose symptoms are, contact us today.

There are controversial issues surrounding the use of pentobarbital. For some time, it has earned a reputation as a medication used by veterinarians for animal euthanasia and by some states for lethal injection, both of which are not approved by the Food and Drug Administration.

Did You Know?

According to the Death Penalty Information Center, 12 states have implemented capital punishment using pentobarbital as a replacement for sodium thiopental. Forty-seven inmates have been executed since 2010.

How Addictive Is Pentobarbital?

Pentobarbital_AddictionLike other barbiturates, pentobarbital is habit-forming and can cause physical dependence when used other than for its pharmacological indication. The risk for dependence associated with pentobarbital is relatively high — in fact, it’s comparable to heroin. That is why pentobarbital is classified in the US as a Schedule II drug. If you notice a manifestation of any or some pentobarbital overdose symptoms in you or in a loved one, call 911 or the National Poison Control Agency right away. Then, give us a call for assistance with further treatment.

Did You Know?

About 1 gram of ingested pentobarbital in adults can produce serious poisoning, while death typically occurs after 2 to 10 grams of oral intake.

What Addiction Signs to Look For

If someone is addicted to pentobarbital, He or she will most likely display the following symptoms and signs of addiction:

  • Sudden and unexplained changes in mood, behavior or personality
  • Leaving responsibilities unattended at home, work or school
  • Anxiety or paranoia
  • Change in peers and hangouts
  • Appetite and weight changes
  • Poor appearance and hygiene
  • Unexplained financial needs
  • Lying or stealing
  • Engaging in fights and illegal activities
  • Changes in energy levels
  • Needle puncture marks in the skin

Did You Know?

The pentobarbital brand name Nembutal was coined by Dr. John S. Lundy in 1930, deriving the name from sodium salt’s structural formula.

Common Symptoms of an Overdose

“Pentobarbital overdose can be fatal when not attended to immediately.”Pentobarbital overdose symptoms can be confused with neurological symptoms, bromide intoxication, and alcohol abuse. Pentobarbital overdose can be fatal when not attended to immediately. Here are the most common symptoms of pentobarbital overdose:

  • Constricted pupils
  • Rapid, weak pulse
  • Lowered temperature and blood pressure
  • Nausea and vomiting
  • Headaches or dizziness
  • Drowsiness
  • Confusion or irritability
  • Nervousness and anxiety
  • Decreased mental alertness
  • Loss of coordination and balance
  • Hallucinations and nightmares
  • Flat EEG results
  • Weak and shallow respiration

These signs and symptoms should caution you that you might be suffering from pentobarbital overdose. During severe overdose, pentobarbital can cause respiratory depression and coma, which may eventually lead to death. Seek medical attention immediately to prevent the worsening of the condition. Call 911 for prompt intervention of these pentobarbital overdose symptoms.

Did You Know?

Pentobarbital was first synthesized in 1928.

Available Treatment Options

overdosePentobarbital should not be taken by patients who have known sensitivity to barbiturates, a history of substance abuse, or the genetic disease porphyria. You should warn your physician immediately if you have active renal or liver disease, uncontrolled asthma, chronic obstructive pulmonary disease, chronic pain, or a history of mental illness.

When pentobarbital overdose is suspected, it is not advisable to make the person throw up; rather, medical help should be sought immediately.

In general, treatment for pentobarbital overdose is supportive. These are the common procedures for treating pentobarbital overdose symptoms, including:

  • Monitoring of vital signs
  • Monitoring of fluid intake and output
  • Maintaining the patient’s safety at all times
  • Ensuring adequate airway by administering oxygen or utilizing respiratory equipment as needed
  • Monitoring for symptoms of shock
  • Increasing fluid intake
  • Promoting renal excretion of the substance, alkalinizing urine if necessary
  • If renal function is not normal, hemodialysis may be advised to remove the drug from the system, especially when patient is anuric or is in a shock
  • Turning of the patient from side to side every 30 minutes to prevent pneumonia and decubitus ulcers
  • If pneumonia presents as a complication, antibiotic therapy may be prescribed
  • Maintaining strict aspiration precautions
  • Monitoring levels of consciousness
  • Providing appropriate care that will address symptoms of altered states of thinking and mental alertness
  • Orienting the patient frequently about time, place and person
  • Testing for differential diagnosing exams, such as blood sugar level
  • Monitoring for possible complications of pulmonary edema, cardiac arrhythmias, renal failure, and congestive heart failure

If you are considering or actively seeking treatment for your pentobarbital addiction, give us a call today for referral to a luxury treatment facility near you.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?